Nebraska, 2014

Damaging Wind in Nebraska, May 27, 2014

May 27, 2014 · NWS OAX · 1 event in 1 county or zone

Isolated afternoon thunderstorms develop along and east of the Missouri River on the afternoon of May 27th. The thunderstorms were generally non severe with gusty winds and small hail, but a localized strong wind gusts was observed in the Bellevue area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated afternoon thunderstorms develop along and east of the Missouri River on the afternoon of May 27th. The thunderstorms were generally non severe with gusty winds and small hail, but a localized strong wind gusts was observed in the Bellevue area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 27, 5:19 PM CST, 41 minutes earlier.

Area forecast discussion, May 27, 5:19 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
619 PM CDT TUE MAY 27 2014

.SHORT TERM...(TONIGHT THROUGH FRIDAY)
ISSUED AT 255 PM CDT TUE MAY 27 2014

UPPER LEVEL LOW CONTINUES TO SLOWLY PUSH EAST ACROSS THE
TEXAS/OKLAHOMA BORDER THIS AFTERNOON. A WEAK DISTURBANCE HAD MOVED
OVER SOUTHEAST SOUTH DAKOTA AND INTO NORTHEAST NEBRASKA EARLIER
THIS MORNING. THIS BROUGHT AN AREA OF HEAVY RAIN TO OUR
NORTHEASTERN COUNTIES BUT IT HAS SINCE FIZZLED OUT THIS AFTERNOON.
THERE DOES APPEAR TO STILL BE A VERY WEAK BOUNDARY EXTENDING
ACROSS PORTIONS OF EASTERN NEBRASKA AND INTO WESTERN IOWA. NEAR
TERM MODELS ARE HAVING A TOUGH TIME WITH THE EVENING FORECAST SO
CONFIDENCE INTO THE OVERNIGHT PERIOD IS FAIRLY LOW. A WEAK COLD
FRONT CURRENTLY EXTENDS ACROSS SOUTHEASTERN SOUTH DAKOTA AND MAY
DRIFT SOUTH OVERNIGHT BRINGING SOME TSTMS INTO OUR NORTHERN CWA.
AN ELONGATED PIECE OF SHORTWAVE ENERGY OVER SOUTHERN MINNESOTA
COULD PROVIDE SOME FORCING FOR ASCENT FOR SCATTERED TSTM
DEVELOPMENT.

THE MORNING HOURS SHOULD REMAIN DRY WITH SOME AFTERNOON
DEVELOPMENT POSSIBLE OVER OUR FAR SOUTHEAST WEDNESDAY AFTERNOON
AS SHORTWAVE ENERGY DROPS SOUTH. OTHERWISE...MUCH OF THURSDAY
LOOKS DRY WITH UPPER RIDGE AXIS PASSING OVERHEAD.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 255 PM CDT TUE MAY 27 2014

ONCE THE ABOVE MENTIONED UPPER LOW IS OVER LOUISIANA THURSDAY
NIGHT...IT IS PROGGED TO RETROGRADE BACK TO THE WEST INTO TEXAS.
THIS WILL ALLOW DEEPER MOISTURE TO REMAIN OVER OUR AREA...WHILE
UPPER FLOW BECOME SOUTHWESTERLY OVER THE WESTERN STATES. THIS
SOUTHWESTERLY FLOW WILL SEND SEVERAL PIECE OF SHORTWAVE ENERGY
TOWARD THE REGION THROUGH THE END OF THE WEEK AND INTO THE
WEEKEND. ALTHOUGH WIDESPREAD CONTINUOUS RAIN AND THUNDERSTORMS IS
NOT EXPECTED...THERE DOES REMAIN A CHANCE EVERY SINGLE DAY OF THE
EXTENDED PERIOD.

OVERALL...HIGHS WILL ALL BE IN THE 80S WITH LOWS IN THE 60S.

&&

.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 612 PM CDT TUE MAY 27 2014

RADAR MOSAIC CURRENTLY SHOWING ISOLD TS CELLS POPPING UP OVER ERN
NEB WITHIN AREA OF MODERATE ENVIRONMENTAL INSTABILITY. EXPECT
ACTIVITY TO SUBSIDE THOUGH THE NEXT COUPLE HOURS AS ENVIRONMENT
BECOMES MORE STABLE. OTHERWISE VFR COND WILL PREVAIL THRU THE FCST
PD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...KERN
LONG TERM...KERN
AVIATION...DEE
Hazardous weather outlook, May 27, 3:26 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
426 PM CDT TUE MAY 27 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
426 PM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED EVENING THUNDERSTORMS WILL BE POSSIBLE ALONG A NEARLY
STATIONARY FRONTAL BOUNDARY. SEVERE STORM DEVELOPMENT IS UNLIKELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THE BEST CHANCE FOR THUNDERSTORM ACTIVITY WILL COME THIS WEEKEND
AS WELL AS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH WEDNESDAY.

In the hours before

Special weather statement, May 27, 6:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
700 PM CDT TUE MAY 27 2014

IAZ069-079-NEZ053-067-280045-
MILLS IA-POTTAWATTAMIE IA-CASS NE-SARPY NE-
700 PM CDT TUE MAY 27 2014

...SPECIAL WEATHER STATEMENT...

AT 659 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BELLEVUE...OR 10 MILES SOUTHEAST OF OMAHA...MOVING SOUTH AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN COUNCIL BLUFFS...BELLEVUE...PAPILLION...PLATTSMOUTH...
GLENWOOD...PACIFIC JUNCTION...MURRAY AND OFFUTT AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.

&&

LAT...LON 4115 9604 4120 9583 4096 9566 4089 9594
TIME...MOT...LOC 2359Z 338DEG 18KT 4115 9590

DEE

The radar

The Omaha radar (KOAX), 41 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sarpy

When
May 27, 6:00 PM CST
Where
Sarpy County, 0.86 mi SE of Avery
Measured
55 kt (63 mph) measured gust
Reported by
Other Federal Agency
Coordinates
41.160, -95.920

A measured wind gust was recorded at AFWA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522247.